I was quite sure I had multiple sclerosis when I was a medical student. I first noticed symptoms during my neurology rotation. All the signs were there: Fatigue that was getting worse in the North Carolina heat (Uhthoff sign!). A tingle running down my neck (Lhermitte sign!). Blurry vision late at night while studying pathways in Lange Neurology. "Didn't cousin Amy have MS?" I asked my Mom. I started researching which medical specialties didn't require dexterity. My left eyelid began twitching and didn't stop until I rotated to ob.gyn.
Fortunately, it was not multiple sclerosis I had, but rather nosophobia, also known as Medical Student's Disease. The combination of intense study of symptoms, spotty knowledge of diagnoses, and grade anxiety makes nosophobia common in med students. Despite its name, it doesn't afflict only doctors. Patients often come to us convinced they have a disease but without reason. So unshakable is their belief that multiple visits are often required to disabuse them of their self-diagnosis. I sometimes have to remind myself to appear concerned even when a "melanoma" is a freckle so small I can barely see it with a dermatoscope. Or a "genital wart" is a hair follicle that looks exactly like the hundreds on the patient's scrotum. Tougher though, are the treatment-avoiders: patients whose imagined side effects lead them to stop or refuse treatment.
I recently saw a middle-aged man with erythroderma so severe he looked like a ghillie suit of scale. He had a lifelong history of atopic dermatitis and a 2-year history of avoiding treatments. At some point, he tried all the usual remedies: cyclosporine, methotrexate, azathioprine, light therapy, boxes of topicals. The last treatment had been dupilumab, which he tried for a few weeks. "Why did you stop that one?" I asked. The injections were making him go blind, he explained. "Not blurry? Blind?" I asked. Yes, he could not see at all after each injection. Perhaps he might have dry eyes or keratitis? Sure. But blindness? It seemed an unreasonable concern. Further discussion revealed that intolerance to medication side effects was why he had stopped all his other treatments.
Nocebo, from the Latin "I shall harm," is the dark counterpart to the placebo. Patients experience imagined, or even real, adverse effects because they believe the treatment is causing them harm. This is true even though that treatment might not be having any unwanted physiologic effect. Statins are a good example. Studies have shown that most patient-reported side effects of statins are in fact nocebo effects rather than a result of pharmacologic causes.
Yet, many patients on statins report muscle pain or other concerns as unbearable. As a consequence, some patients who might have benefited from statins might be missing out on the protective gains. Nocebo effects are exacerbated by a common bias that causes deeper regret when bad outcomes result from an action taken as compared with bad outcomes that occurred from not taking action. It's frustrating when there's a standard of care treatment, but our patient can't get past their fear of harm to try it.
Despite my recommendations, my eczema patient insisted on continuing his nontreatment rather than take any risks with treatments for now. There are ways I might help, but I expect it will require additional visits to build trust. Today, the best I can do is to understand and respect him. At least he doesn't think he has a genital wart – I'm not sure how I'd treat it if he did.
Benabio is director of Healthcare Transformation and chief of dermatology at Kaiser Permanente San Diego. The opinions expressed in this column are his own and do not represent those of Kaiser Permanente. Benabio is @Dermdoc on Twitter. Write to him at firstname.lastname@example.org.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.
Lead image: iStock/Getty Images
Image 1: Dr Jeff Benabio
© 2022 Frontline Medical Communications Inc.
Any views expressed above are the author's own and do not necessarily reflect the views of MDedge or its affiliates.
Cite this: 'I Shall Harm': When Patients Experience the Nocebo Effect - Medscape - Aug 12, 2022.